Adverse effects with different phenothiazines vary in type, frequency and mechanism of occurrence, i.e., some are dose-related, while others involve individual patient sensitivity. Some adverse effects may be more likely to occur; or occur with greater intensity, in patients with special medical problems, e.g., patients with mitral insufficiency or pheochromocytoma have experienced severe hypotension following recommended doses of certain phenothiazines.
In general, members of the piperazine group of phenothiazines have more marked stimulating effects, are more likely to cause motor disorders associated with extrapyramidal reactions, particularly in children, but are less likely to cause blood dyscrasias, hypotension, tachycardia, and drowsiness than the members of the other phenothiazine groups. Not all of the following adverse reactions have been observed with every phenothiazine derivative, but they have been reported with one or more and should be borne in mind when drugs of this class are administered.
oversedation; impaired psychomotor function; paradoxical effects, such as agitation, excitement, insomnia, bizarre dreams, aggravation of psychotic symptoms, and toxic confusional states.
extrapyrimidal reactions, including Parkinsonism (with motor retardation, rigidity, masklike facies, tremor, salivation, etc); dystonic reactions (including facial grimacing, tics, torticollis, oculogyric crises, etc); and akathisia. Persistent dyskinesias resistant to treatment have also been reported. In addition, slowing of EEG, disturbed body temperature, and lowering of the convulsive threshold have occured.
Tardive dyskinesia may appear in some patients on long-term antipsychotic therapy or may appear after the drug therapy has been discontinued. The risk appears to be greater in elderly patients on high dose therapy, especially females. The symptoms are persistent and in some patients appear to be irreversible. The syndrome is characterized by rhythmical involuntary movements of the tongue, face, mouth or jaw (e.g. protrusion of tongue, puffing of cheeks, puckering of mouth, chewing movements). Sometimes these may be accompanied by involuntary movements of extremities.
There is known effective treatment for tardive dyskinesia; anti-parkinsonian agents usually do not alleviate the symptoms of this syndrome. All antipsychotic agents should be discontinued if these symptoms appear. Should it be necessary to reinstitute treatment or increase the dosage of the agent, or switch to a different anti-psychotic agent, the syndrome may be masked. The physician may be able to reduce the risk of this syndrome by minimizing the unnecessary use of neuroleptics and reducing the dose or discontinuing the drug, if possible, when manifestations of this syndrome are recognized, particularly in patients over the age of 50. Fine vermicular movement of the tongue maybe a early sign of the syndrome. If the medication is stopped at that time, the syndrome may not develop.
Autonomic nervous system:
dry mouth, fainting, stuffy nose, photophobia, blurred vision, miosis.
anorexia, increased appetite, gastric irritation, nausea, vomiting, constipation, paralytic ileus.
altered libido, menstrual irregularities, lactation, false positive pregnancy tests, inhibition of ejaculation, gynecomastia, weight gain.
itching, rash, hypertrophic papillae of the tongue, angioneurotic edema, erythema, allergic purpura, exfoliative dermatitis, contact dermatitis.
hypotension, tachycardia, ECG changes (see Precautions).
agranulocytosis, leukopenia, granulocytopenia, eosinophilia, thrombocytopenia, anemia, aplastic anemia, pancytopenia.
fever, laryngeal edema, angioneurotic edema, asthma.
jaundice, biliary stasis.
more recently a peculiar skin-eye syndrome has been recognized as an adverse effect following long-term with phenothiazines. This reaction is marked by progressive pigmentation of areas of skin or conjunctiva and/or discoloration of the exposed sclera and cornea. Opacities of the anterior lens and cornea described as irregular or stellate in shape have also been reported. Patients receiving higher doses of phenothiazines for prolonged periods should have periodic complete eye examinations.
Unexpected and sudden deaths have been reported in hospitalized psychotic patients receiving phenothiazines. In some unexpected deaths, myocardial lesions have been observed. Previous brain damage or seizures may also be predisposing factors; high doses should be avoided in known seizure patients. Several patients have shown sudden exacerbations of psychotic behavior patterns shortly before death. Autopsy findings have also revealed acute fulminating pneumonia or pneumonitis and aspiration of gastric contents. The physician should therefore be alerted to the possible development of silent pneumonias.